Colorado, 2019

Hail in Colorado, August 16, 2019

August 16, 2019 · NWS PUB · 1 event in 1 county or zone

During the late afternoon and early evening hours a supercell thunderstorm moved across portions of northern Kiowa County CO. A few Severe Thunderstorm and a Tornado Warning were issued as this skirted the Kiowa and Cheyenne County boarder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

During the late afternoon and early evening hours a supercell thunderstorm moved across portions of northern Kiowa County CO. A few Severe Thunderstorm and a Tornado Warning were issued as this skirted the Kiowa and Cheyenne County boarder. Large hail was reported just north of Eads, CO.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 16, 1:57 PM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 16, 1:57 PM MST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
257 PM MDT Fri Aug 16 2019

.SHORT TERM...(This evening through Saturday)
Issued at 222 PM MDT Fri Aug 16 2019

Slightly more convection than yesterday developing over the
higher terrain this afternoon as upper forcing is stronger with
wave moving by to the north. However, sparse low level moisture
over the mountains, valleys and I-25 corridor will produce mainly
high based/windy storms, with only light precipitation. Deep
instability lies along and east of a line from just east of
Colorado Springs to east of Pueblo to near Clayton NM as of 21z,
with CAPE in the 1000-3000 J/KG range as dewpoints have held in
the lower 60s near the KS border. As better forcing moves over
this area late this afternoon into this evening, expect at least
sct strong/severe storms to develop, with HRRR depiction of rather
isolated but intense convection across Kiowa/Bent/Prowers
counties looking reasonable. SWOMCD already out for this area,
with severe watch from Kiowa county northward just issued.
Storms then shift east into KS by midnight, with convective
outflow potentially pushing some lower clouds and fog back into
the ern plains by early Sat morning. On Sat, low level moisture
mixes out all the way to the KS border in the afternoon, leaving
just a very low risk of a weak storm near the Palmer Divide by
late in the day. Max temps look to creep upward a degf or two as
air mass dries out.

.LONG TERM...(Saturday night through Friday)
Issued at 222 PM MDT Fri Aug 16 2019

Sunday and Monday look dry/hot as upper ridge builds slowly
over the southern Rockies. Models suggest air mass will by dry
enough to preclude convection over the entire area Sunday, with
only some very isolated/weak storms back toward the San Juans on
Mon. Much of the area should see their hottest temps of the next
several days on Mon, and most of the southeast plains east of
I-25 will reach the 100f mark. Moisture begins to return to the
region on Tue, with weak frontal boundary on the plains Tue
evening aiding in thunderstorm formation as well. Wed may end up
being the wettest day with weak upslope and mid-level moisture in
place, then rain chances gradually decrease toward the end of the
week as mid level flow takes on a more wly component. Temps will
remain rather hot on Tue, before sinking back toward seasonal
averages from Wed onward.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 222 PM MDT Fri Aug 16 2019

Isolated tsra possible at all taf sites through 00z-02z, though
with air mass drying, expect main impact of storms at all
terminals to be gusty/erratic winds of 35-45 kts. Risk of
strong/severe storms with large hail will be farther east on the
plains, close to the KS border. Storms end overnight, with
easterly winds bringing patchy low clouds and fog to areas east of
I-25 early Sat morning. On Sat, VFR all terminals, with only a
minimal chance of a tsra over the higher terrain north and west of
KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...PETERSEN
LONG TERM...PETERSEN
AVIATION...PETERSEN
Hazardous weather outlook, Aug 16, 10:30 AM MST, 7 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Fri Aug 16 2019

COZ058>089-093>099-171730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Fri Aug 16 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

One or two strong to severe thunderstorms will be possible across
the southeast plains this afternoon and evening, mainly east of a
line from La Junta to Kim.  Hail up to 1.5 inches in diameter and
wind gusts in excess of 60 mph will be possible with the stronger
storms.

Isolated thunderstorms will be possible across the mountains and I-
25 corridor this afternoon and evening. The main threat with
thunderstorms will be locally gusty winds up to 50 mph and dangerous
cloud to ground lightning.

The hot dry conditions combined with breezy winds at times will lead
to near critical fire weather conditions across portions of Chaffee,
Lake and Teller counties this afternoon.  Care should be be taken to
avoid the start of wildfires.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

On Saturday, isolated late afternoon and evening thunderstorms are
expected over the plains, and a strong to severe storm may be
possible across Kiowa County. In addition, near critical fire
weather conditions are possible in the Arkansas River Valley from
Buena Vista to near Pueblo.

After hot and dry weather Sunday and Monday, thunderstorm chances
increase over the mountains Tuesday as some monsoon moisture
returns to Colorado. The amount of moisture could increase
Wednesday and Thursday resulting in better chances for
thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the southeast plains this afternoon and evening.

10/06

In the hours before

Special weather statement, Aug 16, 2:31 PM MST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Pueblo CO
331 PM MDT Fri Aug 16 2019

COZ084-162145-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
331 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
345 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ramah, or 26 miles southwest of Limon, moving east at 15 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ramah and rural areas of northeastern El Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3897 10406 3894 10405 3894 10406 3902 10425
      3913 10420 3913 10405
TIME...MOT...LOC 2130Z 288DEG 12KT 3908 10413

29
Special weather statement, Aug 16, 2:49 PM MST, 3 hours 6 minutes before
Special Weather Statement
National Weather Service Pueblo CO
349 PM MDT Fri Aug 16 2019

COZ084-085-162215-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
349 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EL PASO COUNTY UNTIL
415 PM MDT...

At 349 PM MDT, Doppler radar was tracking a strong thunderstorm near
Simla, or 23 miles southwest of Limon, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern El
Paso County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3897 10406 3894 10405 3894 10406 3882 10406
      3906 10426 3913 10413 3913 10405
TIME...MOT...LOC 2149Z 314DEG 12KT 3909 10407

29
Special weather statement, Aug 16, 3:28 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Pueblo CO
428 PM MDT Fri Aug 16 2019

COZ094-097-162300-
Las Animas Vicinity/Bent County CO-Eastern Las Animas County CO-
428 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS AND
SOUTHERN BENT COUNTIES UNTIL 500 PM MDT...

At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Kim, or 41 miles south of North La Junta, moving
northeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Las
Animas and southern Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3727 10343 3745 10354 3767 10316 3764 10309
      3728 10309
TIME...MOT...LOC 2228Z 242DEG 29KT 3739 10340

mw
Special weather statement, Aug 16, 4:01 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
501 PM MDT Fri Aug 16 2019

COZ094-099-162330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
501 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kim, or 38 miles west of Springfield, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3723 10336 3737 10341 3757 10307 3721 10294
TIME...MOT...LOC 2300Z 252DEG 18KT 3731 10330

mw
Special weather statement, Aug 16, 4:50 PM MST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
550 PM MDT Fri Aug 16 2019

COZ081-084-085-170015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
550 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 615 PM MDT...

At 549 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 17 miles northwest of Colorado Springs, moving
southeast at 20 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Northwestern Colorado Springs, Woodland Park, Monument, Air Force
Academy, Manitou Springs and Gleneagle.

LAT...LON 3902 10511 3912 10504 3904 10477 3886 10489
TIME...MOT...LOC 2349Z 299DEG 17KT 3904 10501

mw
Special weather statement, Aug 16, 5:54 PM MST, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
654 PM MDT Fri Aug 16 2019

COZ089-093-095-170130-
Crowley County CO-Western Kiowa County CO-
La Junta Vicinity/Otero County CO-
654 PM MDT Fri Aug 16 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA AND NORTHEASTERN CROWLEY COUNTIES UNTIL 730 PM MDT...

At 653 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Ordway, or 27 miles north of La Junta, moving east at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Sugar City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3828 10385 3845 10380 3844 10339 3817 10345
TIME...MOT...LOC 0053Z 281DEG 22KT 3835 10374

mw

The radar

The Pueblo radar (KPUX), 123 km away, was scanning. The volume nearest the first event began at 00:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Kiowa

When
August 16, 5:55 PM MST to 5:58 PM MST
Where
Kiowa County, 8.29 mi N of Eads
Measured
1.5 in hail
Reported by
Public
Coordinates
38.600, -102.780

Ping pong ball size hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2019Every state in 2019This day in weather historyWarnings in Colorado, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851217.